Alert archive / Florida / High Surf Advisories in 2020

High Surf Advisory 7, NWS Tampa Bay, FL

September 13, 20206 counties in Florida

NWS Tampa Bay, FL issued this high surf advisory at Sep 13, 2020, 8:09 PM EDT for 6 counties in Florida. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 8:09 PM EDT (00:09 UTC)
Expired
Sep 14, 2020, 8:00 AM EDT
In force
12 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 13, 2:43 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 13, 2:43 PM EDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
243 PM EDT Sun Sep 13 2020

.DISCUSSION...
Tropical Storm Sally over the eastern Gulf waters this afternoon
is forecast to strengthen as it moves west northwest over the
eastern Gulf waters the remainder of today, then over the north
central Gulf tonight through Monday, and approaching the north
central Gulf coast during Monday night and Tuesday. For additional
information on Sally, see the latest advisories being issued by
the National Hurricane Center.

Similar to yesterday models continue to show deep tropical
moisture (PW's in the 2.2 to 2.4 inch range) associated with
Sally streaming into the forecast areas the remainder of today
with widespread showers expected along with periods of heavy rain
and flooding possible, especially along coastal areas closest to
Sally. In addition to the rain, tropical storm force wind gusts
will continue to be possible near the coast and over the adjacent
near and offshore waters where Small Craft and Tropical Storm
Warning headlines remain in effect. Across interior sections some
gusty winds of 20 to 30 mph will also be possible with the showers
as they move across the region.

The strong winds and elevated seas over the coastal waters are
producing hazardous surf and the threat of dangerous rip currents
along area beaches and a High Surf Advisory will remain in effect
until 8 PM this evening with the threat of rip currents continuing
into early Monday morning.

During the first half of the upcoming week abundant tropical
moisture (PW's 2+ inches) will linger over the Florida peninsula in
the wake of T.S. Sally within a deep layered southeast to southerly
wind flow as high pressure remains north of the region. The deep
moisture combined with daytime heating will continue to support
scattered to numerous showers and isolated thunderstorms across the
forecast area each day with the potential for additional heavy
rainfall, which will keep the flooding threat high especially in
areas which have received copious amounts of rain during the last
several days.

Now during the latter part of the week and into next weekend high
pressure will set up across the south-central peninsula as the
remnants of Sally drifts east across the southeastern states with
a trailing frontal trough sinking into and stalling out across
the northern peninsula. With the frontal trough to the north and
the high setting up across the south central peninsula a southwest
to west wind flow will develop across the forecast area. This
flow combined with ample moisture will support scattered to
numerous showers and storms over the coastal waters and along the
coast during the morning hours with the convection shifting to
inland areas each afternoon, with the highest rain chances
expected from the I-4 corridor north into the Nature Coast closest
to the stalled frontal trough, with scattered sea breeze driven
convection expected elsewhere. Temperatures will run near normal
with overnight lows in the mid to upper 70s, with daytime highs in
the upper 80s to around 90.

&&

.AVIATION...
Bands of rain associated with Tropical Storm Sally over the eastern
Gulf waters will continue to impact the terminal sites through early
tonight with areas of MVFR cigs/vsbys expected with localized IFR
vsbys possible in heavy rain. VFR will gradually return between 00-
04Z tonight, but additional MVFR/IFR conditions will again be
possible after 12Z on Monday as more SHRA/TSRA redevelop over the
area. Southeast winds in the 15 to 20 knot range with gusts up to 30
knots will be possible through 22Z with slowly diminishing winds
expected this evening.

&&

.MARINE...
Tropical Storm Sally over the eastern Gulf waters this afternoon is
forecast to strengthen as it moves west northwest over the eastern
Gulf waters the remainder of today, then over the north central Gulf
tonight through Monday, then slowing down as it approaches the north
central Gulf coast during Monday night and Tuesday. For additional
information on Sally, see the latest advisories being issued by the
National Hurricane Center. Until Sally moves further away tropical
storm conditions will continue over the central and northern
offshore waters through early tonight where Tropical Storm Warnings
are posted, with Small Craft headlines across the remainder of the
waters. Even though winds will slowly diminish tonight the seas will
take a while longer to come down so the Small Craft headlines for
the central and southern near shore waters may need to be extended
in later forecasts.

During the upcoming week marine conditions will slowly improve as
T.S. Sally moves away from the region and high pressure remains to
the north of the waters with a southeast to southerly wind flow in
the 10 to 15 knot range expected through mid week. During the latter
part of the week and into next weekend high pressure will set up
across the south central peninsula as the remnants of Sally moves
across the southeastern states with a trailing frontal trough
sinking into and stalling out across the northern peninsula. As this
occurs the southeast to south flow early in the week will become
southwest to west late in the week and into next weekend. Ample
lingering moisture in the wake of Sally will support numerous
showers and scattered storms each day through the period.

&&

.FIRE WEATHER...
Abundant moisture and high rain chances will keep humidity values
well above critical levels through the upcoming week with no fire
weather hazards expected.

&&

.Preliminary Point Temps/PoPs...
TPA  76  88  76  90 /  50  80  50  70
FMY  75  89  75  91 /  50  80  40  60
GIF  75  90  74  90 /  30  80  30  60
SRQ  76  88  76  90 /  60  80  50  70
BKV  75  90  73  90 /  40  80  40  70
SPG  77  86  77  89 /  50  80  60  70

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Flood Watch until 8 PM EDT this evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     High Surf Advisory until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

Gulf waters...Tropical Storm Warning for Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Charlotte
     Harbor and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Bonita Beach to Englewood FL out 20
     to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...57/McMichael
UPPER AIR...19/Hurt
DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Sep 13, 4:46 AM EDT, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
446 AM EDT Sun Sep 13 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-140000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
446 AM EDT Sun Sep 13 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...FLOOD IMPACT...
Widespread thunderstorms will be possible today as Tropical
Storm Sally moves across southern Florida, producing locally
heavy rainfall. The heavy rain will cause flooding of low lying
and poor drainage areas as well as the ponding of water on
roadways, especially in areas that have already seen significant
rainfall this week. Motorists should exercise caution.

...RIP CURRENT IMPACT...
High surf and onshore swell from Tropical Storm Sally will
produce a high risk of rip currents along area beaches today and
tonight.

...MARINE IMPACTS...
Tropical Storm force wind gusts will continue to be possible over
the offshore waters today, with wind speeds of 20 to 30 knots
expected over the nearshore waters. These winds will create
hazardous boating conditions for small craft operators.

...RIVER FLOOD IMPACT...
River flooding is expected along the area river. Residents living
along rivers or faster flowing streams should remain aware of
water levels and be ready to move to higher ground should
flooding be observed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...RIVER FLOOD IMPACT...
River flooding will be possible along area rivers. Residents
living along rivers or faster flowing streams should remain aware
of water levels and be ready to move to higher ground should
flooding be observed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Local storm report, Sep 13, 2:46 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
246 PM EDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TROPICAL STORM   22 SW LONGBOAT KEY      27.17N 82.92W
09/13/2020                   GMZ873             FL   MESONET

            MESONET STATION 42013 22 SW LONGBOAT KEY
            MEASURED A WIND GUST OF 43 MPH/37 KNOTS.

&&

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:07 PM EDTFlood WatchTBWCharlotte, Lee, Sarasota24 hr
Sep 13, 9:22 PM EDTAreal Flood AdvisoryTBWCharlotte, Lee83 min
Sep 14, 10:07 AM EDTRiver Flood WarningTBWDeSoto11 hr

Nearby

High Surf Advisories in Florida, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.